I was given fentanyl 12 mcg patches for back pain which I used for just over 4 weeks. I stopped without support because of the side effects.
. However, I am experiencing withdrawl (withdrawal) side effects. I feel totally detatched from reality. My GP prescribed an antipsychotic initially and then moved on to diazepam. There're has been no improvement. How long will this last can anybody help?
Fentanyl can be very difficult to come off. The withdrawals seem to be harsher and last longer than other opioids. But you are lucky to only be at 12 mg over 4 weeks. Did your doctor have you on something else before he put you on the Fentanyl? I ask that because Fentanyl isn't normally used as a first-line drug for pain. If you were on something else, that would factor into your withdrawal.
You can read lots of withdrawal hints over on the Substance Abuse forum. Even though you're not addicted, the physical dependency is the same. They have lots of supplements and other things to suggest. Staying hydrated is really important and sometimes it can be hard to hydrate if you're having trouble keeping drinks or foods down.
Personally I would never touch Fentanyl again unless I knew I'd never come off it. It was not a good drug for me and really wreaked havoc with my body. There are people who've had good luck with it but the side effects weren't worth it for me.
I am also surprised that your Doctor put you on the patch before giving you something in the Oxy family. This isn't normal practice. I really can't understand why he did this to you. Fentanyl should be for extreme cases only... Like cancer for instance.
It's Doctors like these that have people so addicted. I would consider finding a new Doctor. Seriously.
I'm in agreement with Mollyrae as to her suggestion about seeking out a new doctor. Dealing with chronic pain can be difficult. I also agree with her about Fentanyl only being used for extreme cases like cancer. Finding a good pain doctor can be difficult ... it seems there are doctors who write prescriptions for narcotics for a hangnail and doctors who are afraid to write a script for anything. Do some research and try to find a doctor who will manage your pain properly. Pain management isn't no pain and it usually isn't only medication. Depending on what your CP problems are there may be procedures, OT, PT, ice, heat, etc. that may help in conjunction with other things like medications.
In defense of my GP I am extremely sensitive to a whole bunch of meds and Fentanyl was a last resort. I can not take any form of NSAID's and any neuropathic treatment such as anticonvulsant or antidepressant sedated me to such an extreme it was intolerable even at paediatric doses. My issue is with the drug company who stated that stopping the patches could make me unwell? These is a huge difference between being unwell and requiring antipsychotic medication and I would never have even considered them if I was in possession of this information.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.